| Model Number |
GLY120407 |
| Medical Device Problem Codes |
Separation Failure (2547); Premature Separation (4045)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/16/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, weight, race, and ethnicity were not provided.Procode is krd/hcg.The initial reporter phone: (b)(6).The initial reporter email address was not available / reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Investigation findings / investigation conclusions: the ¿no findings available¿ code was used in the investigational findings because the actual complaint device has not been received.This code corresponds to the code ¿cause not established¿ code in the investigation conclusions.The product analysis lab reviewed the two photos of the complaint device.The review is documented below.[photo review]: in the two photos included in the complaint, the embolic coil component no longer appears to still be attached to the rest of the delivery system component.However, due to the distance from which the photos were taken, it cannot be determined how the embolic coil detachment may have occurred (e.G., mechanical detachment due to excessive force or stretching, detachment fiber rupture, socket ring damage, etc.) the reported charred appearance cannot be observed in the two photos.A review of manufacturing documentation associated with this lot (30727423) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.The complaint documented that the coil detachment zone broke can be confirmed based on the photos.However, the issue related to the coil failing to detach cannot be evaluated from the photos.If the device is returned at a later date, microscopical examination and electrical test may be performed depending on the conditions in which the device is received.Failure to detach could cause stretching, separation, and/or premature detachment which could result in non-target site embolization, ischemia, or infarct.The premature detachment required additional surgical intervention in order to remove both the microcatheter and coil system as a unit with loss of target site also with the potential for unintended target site embolization.Therefore, this event meets mdr reporting criteria as a ¿serious injury.¿ the file will be re-reviewed if additional information is received at a later date.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during an endovascular embolization procedure, the 4mm x 7cm galaxy g3 coil (gly120407 / 30727423) failed to detach after ten (10) attempts.The coil was then reportedly pulled out.At the end of the microcatheter, it was found that the coil detachment zone was broken in the microcatheter.The physician used a wire to ¿pull the coil out of the microcatheter.¿ it was reported that the coil was lost on the operating table and could not be found.¿it was found that the detachment zone of the delivery wire had a charred appearance.¿ a new coil was used to complete the procedure.The procedure was prolonged about 10 minutes.The patient was stable.On (b)(6) 2022 , the cerenovus sales representative provided an updated event description.The event reported that at the 70-year-old female patient presented with dizziness and limb weakness underwent an exam which revealed an intracranial aneurysm.Microcatheters were placed at the target lesion and the complaint coil was placed into the aneurysm cavity along the microcatheter; it conformed well.Detachment box was connected and the physician pressed the detachment button, then withdrew the delivery wire but it was observed that the coil unsuccessfully detached.The complaint coil failed to detach after 10 attempts.The physician retracted the delivery wire and the coil was ¿still brought out of the aneurysm cavity.¿ during the withdrawal process, the coil detached inside the microcatheter at 40 cm.At the end of the microcatheter, it was observed that the coil detachment zone broke inside the microcatheter the physician used a wire to pull the coil out of the microcatheter.The coil became lost on the operating table and could not be located.The detachment zone of the delivery wire had a charred appearance.A competitor coil was used to successfully complete the procedure.The microcatheter was not replaced.The reported event prolonged the procedure for approximately 10 minutes.The patient is reported to be in stable condition.Two photos of the complaint device and one mp4 video file.The mp4 video file is pending independent physician review.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the medical image review completed on 23-dec-2022 and was received on 10-jan-2023.The medical imaging attached to the complaint file underwent independent physician review.The assessment is documented below.¿the description highlights a detachment failure or failure to recognize the actual detachment, after multiple attempts.The pulling back of the coil led to the detachment and the coil was no longer connected to the delivery wire.The (2-second long) video provided does not show any detail of the coil, nor a specific item that may point to the reason for the failure.¿ physician name and date reviewed: (b)(6) md, 23-dec-2022.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received in the product analysis lab on 18-jan-2023.The returned product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during an endovascular embolization procedure, the 4mm x 7cm galaxy g3 coil (gly120407 / 30727423) failed to detach after ten (10) attempts.The coil was then reportedly pulled out.At the end of the microcatheter, it was found that the coil detachment zone was broken in the microcatheter.The physician used a wire to ¿pull the coil out of the microcatheter.¿ it was reported that the coil was lost on the operating table and could not be found.¿it was found that the detachment zone of the delivery wire had a charred appearance.¿ a new coil was used to complete the procedure.The procedure was prolonged about 10 minutes.The patient was stable.On 29-nov-2022, the cerenovus sales representative provided an updated event description.The event reported that at the 70-year-old female patient presented with dizziness and limb weakness underwent an exam which revealed an intracranial aneurysm.Microcatheters were placed at the target lesion and the complaint coil was placed into the aneurysm cavity along the microcatheter; it conformed well.Detachment box was connected and the physician pressed the detachment button, then withdrew the delivery wire but it was observed that the coil unsuccessfully detached.The complaint coil failed to detach after 10 attempts.The physician retracted the delivery wire and the coil was ¿still brought out of the aneurysm cavity.¿ during the withdrawal process, the coil detached inside the microcatheter at 40 cm.At the end of the microcatheter, it was observed that the coil detachment zone broke inside the microcatheter the physician used a wire to pull the coil out of the microcatheter.The coil became lost on the operating table and could not be located.The detachment zone of the delivery wire had a charred appearance.A competitor coil was used to successfully complete the procedure.The microcatheter was not replaced.The reported event prolonged the procedure for approximately 10 minutes.The patient is reported to be in stable condition.Two photos of the complaint device and one mp4 video file were included in the complaint.The product analysis lab reviewed the two photos of the complaint device.The review is documented below.[photo review]: in the two photos included in the complaint, the embolic coil component no longer appears to still be attached to the rest of the delivery system component.However, due to the distance from which the photos were taken, it cannot be determined how the embolic coil detachment may have occurred (e.G., mechanical detachment due to excessive force or stretching, detachment fiber rupture, socket ring damage, etc.) the reported charred appearance cannot be observed in the two photos.A review of manufacturing documentation associated with this lot (30727423) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.The complaint documented that the coil detachment zone broke can be confirmed based on the photos.However, the issue related to the coil failing to detach cannot be evaluated from the photos.The medical imaging attached to the complaint file underwent independent physician review.The assessment is documented below.¿the description highlights a detachment failure or failure to recognize the actual detachment, after multiple attempts.The pulling back of the coil led to the detachment and the coil was no longer connected to the delivery wire.The (2-second long) video provided does not show any detail of the coil, nor a specific item that may point to the reason for the failure.¿ physician name and date reviewed: (b)(6) md, 23-dec-2022.The complaint device was returned for evaluation and analysis.The investigation finding is documented below.Investigation summary: a non-sterile 4mm x 7cm galaxy g3 coil was received contained in the decontamination pouch.Visual inspection was performed.No appearance of damage was observed.The complaint device underwent microscopic inspection.Under magnification, it was observed that the coil component was not returned; it was already detached.The distal outer sheath had the ¿charred appearance¿ as reported in the complaint, indicating that the resistance heating (rh) coil had been heated and the detachment process had been initiated.No damages were observed on the heating coil (detachment zone) that suggest the coil was mechanically detached from the complaint device.The electrical resistance of the complaint device was measured with a multimeter.The reading was 51.3 ohms (o); this is within specification.The complaint device was then connected to a lab sample detachment control box (dcb) dcb2000500 with a lab sample enpower control cable.The power was turned on.The system ready light illuminated.The detach button was pressed and the audible beep signal was heard.The issue documented in the complaint that the coil failed to detach could not be confirmed since the device met specification related to the electrical specification range.The coil was not returned for evaluation as it became detached during the procedure; based on this condition, the issue regarding the coil detach zone being broken in the microcatheter was confirmed.However, no damages were found on the device that indicate the detachment occurred prematurely as a result of a device failure; the most likely cause of such issue is that the coil ended up being detached after the 10 detachment attempts.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated in the laboratory setting.Failure to detach is a known potential issue associated with the use of this device.The instructions for use (ifu) provides proper handling instructions for the device to prevent such issue from occurring.As part of the cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.It should be noted that product failure could be caused by multiple factors.The instructions for use (ifu) does contain the following recommendations: verify that the microcoil delivery system is fully connected, and no faults are indicated on the dcb.If a fault exists, reseat all connections between the dpu, the dcb, and the connecting cable.If a fault still persists, replace the connecting cable.If this does not correct the error, replace the dcb.If the microcoil delivery system still continues to have a fault, retrieve the microcoil, re sheathing the microcoil system, and replace it with a new microcoil system.After the light goes out and the tone stops, detachment of the microcoil from the dpu wire must be fluoroscopically verified by gently withdrawing the dpu wire back approximately one (1) mm.Observe if the microcoil has detached.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.H.6: investigation findings / investigation conclusions: the ¿no device problem found (c19)¿ code was used in the investigational findings because the reported issue coil failed to detach could not be confirmed.This code corresponds to the code ¿no problem detected (d14)¿ code in the investigation conclusions.Updated sections: b.4, g.3, g.6.H.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.